Texas, 2018Drought in Texas, June 5 to 25, 2018
June 5 to 25, 2018 · NWS BRO · 7 events in 7 counties and zones
Persistent lack of rainfall, combined with record to near record heat in May and frequently breezy conditions, led to severe drought conditions that began in Willacy and northern Cameron County on the 5th but would spread to all of Cameron, much of Kenedy, and portions of Brooks and Hidalgo County through June 18th. The drought would be temporarily erased by widespread rainfall of 10 inches or…
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent lack of rainfall, combined with record to near record heat in May and frequently breezy conditions, led to severe drought conditions that began in Willacy and northern Cameron County on the 5th but would spread to all of Cameron, much of Kenedy, and portions of Brooks and Hidalgo County through June 18th. The drought would be temporarily erased by widespread rainfall of 10 inches or more in many of these areas between June 19th and 22nd.
The combination of a top ten warmest spring with limited rainfall until the Great June Flood resulted in a significant loss and lowered production of many unirrigated row crops, which failed to receive the necessary rainfall to counteract the hot conditions between March and mid June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 4, 5:47 PM CST, 6 hours 13 minutes earlier.
Area forecast discussion, Jun 4, 5:47 PM CST, 6 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
647 PM CDT Mon Jun 4 2018
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...VFR conditions should continue through the next 24
hours with some upper-level cirrus clouds moving overhead tonight
and tomorrow. A few lower cumulus clouds will be possible Tuesday,
but dry air will limit coverage even if a seabreeze develops.
Pressure gradient will be a tad stronger during the day, so SSE to
SE winds will be the main aviation issue through the afternoon.
&&
.PREV DISCUSSION... /issued 254 PM CDT Mon Jun 4 2018/
SHORT TERM (Tonight through Tuesday Night):Another hot day across
Deep South Texas out there. A few patches of CU have developed and
high cirrus continues to stream in from the northwest. Surface
analysis shows a cold frontal boundary generally along the I10
corridor. The front is rather passive and should make very little in
the way of southern progression through the state before it
dissipates in a few days. With continued dry westerly/northwesterly
flow aloft, expect near zero pops through this period.
Same story as last week, the H5 heat bubble (ridge) will remain
across north central Mexico and western TX through the short term.
This will keep temperatures hot, especially across the interior.
With strong surface heating, dry air and some gustier winds will mix
down each afternoon. Winds will be generally around or less than
20kt (highest being in the lower RGV and right along the coast).
This will keep heat headlines from entering the picture as heat
index values should remain below thresholds.
LONG TERM (Wednesday through Monday):Latest model package shows
little change in the future position of the 500mb ridge axis
centered over Northern Mexico and West Texas. WPC 500mb forecast and
model consensus are in good agreement with the placement and
strength of the ridge during the day 3-7 period. As for the inverted
trough expected to pinch off from mid level trough over the SE U.S.
Model consensus now suggest the elongated trough to remain over the
NE/Central Gulf through Saturday slowly filling in late in the
weekend. This current model solutions give more confidence in
maintaining above normal temperatures and lower confidence in
increasing rain chances. Have cutback on pops with Saturday
indicated the best day any possibility of an isolated sea breeze
shower or thunderstorm. ECMWF remains the most bullish (and likely
an outlier)on pops and is skewing the Superblend spreading rain
chances much farther west than any model. Overall, persistence to be
the best forecast with above normal temperatures and rainfree
conditions for much of the long term.
MARINE:(Tonight through Tuesday Night) Winds have increased over
the Laguna Madre and very close to the coastline this afternoon.
Some gusts have been up to 18kts from time to time across the
Laguna, however, these have been rather infrequent. Given the very
limited areal coverage of the stronger winds, wind wave response
has been very benign. This is forecast to change a bit overnight
as winds will gradually increase 0-60nm to cautionary thresholds
for small craft. Generally less than 20kts is expected with some
slight improvement around dawn. As mixing begins with strongest
heating closer to the coast, additional gusty winds can be
expected over the Laguna and near shore waters on Tuesday. Again,
cautionary wording for wind will be possible. Like tonight, winds
will subside closer to dawn (earlier for the Laguna). Wave heights
should remain generally around 3-5 feet Tuesday into Tuesday
night.
Wednesday through Saturday...Weak high pressure over the Eastern
Gulf Wednesday and Thursday strenghtens slightly Friday and Saturday
with the passage of mid level trough over the SE U.S. This should
result in a light to moderate southeast wind and slight seas early
in the forecast period with a slight increase in winds and seas at
the end of the workweek into the weekend. Small craft advisories are
not expected however, exercise caution conditons are possible.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
65
Hazardous weather outlook, Jun 4, 2:52 PM CST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
352 PM CDT Mon Jun 4 2018
TXZ248>257-351-353-052100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
352 PM CDT Mon Jun 4 2018
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Heat index values of 104 to 110 degrees are expected during the
late morning through late afternoon hours of Tuesday through
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-052100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
352 PM CDT Mon Jun 4 2018
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Brooks
- When
- June 5, 12:00 AM CST to June 18, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Severe (D2) Drought conditions developed in northeast Brooks County by June 5th, and expanded to all the eastern third of Brooks County on June 12th. Initial rains leading into the Great June Flood improved conditions to Moderate (D1) levels before the drought monitor update on June 19th.
Drought, Inland Kenedy County
- When
- June 5, 12:00 AM CST to June 25, 11:59 PM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Severe (D2) Drought conditions developed in southeast Kennedy County by June 5th, and expanded to all but the northern tip of the county on June 12th. D2 conditions continued until the week of June 18th, when 6 to 18 inches of rain fell and turned rainfall deficits into long term rainfall surpluses. Until then, there was an unknown level of stress on livestock on the King Ranch and other Kenedy County ranches due to the harsh conditions.
Drought, Coastal Kenedy County
- When
- June 5, 12:00 AM CST to June 25, 11:59 PM CST
- Where
- Coastal Kenedy County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Severe (D2) Drought conditions developed in southeast Kennedy County by June 5th, and expanded to all but the northern tip of the county on June 12th. D2 conditions continued until the week of June 18th, when 6 to 18 inches of rain fell and turned rainfall deficits into long term rainfall surpluses. Until then, there was an unknown level of stress on livestock on the King Ranch and other Kenedy County ranches due to the harsh conditions.
Drought, Willacy
- When
- June 5, 12:00 AM CST to June 25, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Severe (D2) Drought conditions developed in Willacy County by June 5th, and continued until the week of June 18th, when 6 to 14 inches of rain fell and turned rainfall deficits into long term rainfall surpluses. Until then, there were a number of lost dryland row crops in un-irrigated fields, and stress on livestock as well.
Drought, Coastal Willacy
- When
- June 5, 12:00 AM CST to June 25, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Drought Monitor
Severe (D2) Drought conditions developed in Coastal Willacy County by June 5th, and continued until the week of June 18th, when 10 to 14 inches of rain fell and turned rainfall deficits into long term rainfall surpluses.
Drought, Cameron
- When
- June 5, 12:00 AM CST to June 25, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Severe (D2) Drought conditions developed in northern Cameron County by June 5th, and continued until the week of June 18th, when 6 to 18 inches of rain fell and turned rainfall deficits into long term rainfall surpluses. An unknown number of dry land row crops sustained production loss or damage due to prolonged dry and above to much above average conditions between March and mid June.
Drought, Coastal Cameron
- When
- June 5, 12:00 AM CST to June 25, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Drought Monitor
Severe (D2) Drought conditions developed in northeastern Cameron County by June 5th, and continued until the week of June 18th, when 5 to 12 inches of rain fell and turned rainfall deficits into long term rainfall surpluses. An unknown number of dry land row crops sustained production loss or damage due to prolonged dry and above to much above average conditions between March and mid June.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 5 to 7, 20181 death · $1.1 million · 3 in hail · 24 events
- Hail and Damaging Winds in South Dakota, June 5 to 6, 20181.75 in hail · 39 events
- Hail and Damaging Winds in North Dakota, June 5, 20181.75 in hail · 19 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 5 to 9, 201815 events
- Hail and Damaging Winds in North Dakota, June 5, 2018$15,000 · 2 in hail · 6 events
- Hail and Damaging Winds in Colorado, June 5 to 6, 20184 in hail · 13 events
- Damaging Winds in Minnesota, June 5 to 6, 201860 kt wind · 13 events
- Drought in South Dakota, June 5 to 30, 20187 events
- High Wind in South Dakota, June 5 to 6, 201861 kt wind · 7 events
- Hail and Damaging Winds in South Dakota, June 5, 20181.25 in hail · 6 events
- Damaging Winds in South Dakota, June 5, 201861 kt wind · 5 events
- Tornadoes and Damaging Winds in Louisiana, June 5, 2018EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771120, 771122, 771123, 771125, 771127, 771129, 771130.